Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 5, 2002, 8:49 PM CDT for Terry County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2002, 8:49 PM CDT (01:49 UTC)
- Expired
- Oct 5, 2002, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Terry County, TX
The radar
The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
075
WUUS54 KLUB 060149
SVRLBB
TXC445-060215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SAT OCT 5 2002
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TERRY COUNTY IN NORTHWEST TEXAS
THIS INCLUDES BROWNFIELD...
* UNTIL 915 PM CDT
* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLFBALLS 3 MILES NORTHEAST OF BROWNFIELD...MOVING NORTHEAST AT
40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
RURAL AREAS NORTHEAST OF BROWNFIELD...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.
HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED WITH THIS STORM.
AT 843 PM THE TERRY COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE
HAIL IN THE CITY OF BROWNFIELD.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
LAT...LON 3319 10235 3306 10220 3306 10208 3339 10208
3340 10221What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:55 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Oct 5, 2:55 PM CDT, 5 hours 54 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 255 PM CDT SAT OCT 5 2002 FRONT RETURNING AS A WARM FRONT ALONG A LINE FROM NEAR KSJT TO NORTH OF KMAF. 850 MB POSITION OF FRONT IS FARTHER NORTH OVER THE SOUTH PLAINS OR SOUTHERN PANHANDLE. RICH MOISTURE TO OUR SOUTHEAST WITH 850 DEWPOINTS FROM 10 TO 15 DEG C FROM KMAF TO KDRT. THIS MOISTURE WILL RETURN TONIGHT WITH LOW LEVEL WARM AIR/MOISTURE ADVECTION WITH WIDESPREAD STRATUS EXPECTED WITH MILDER OVERNIGHT TEMPERATURES. A FEW SHOWERS WILL BE POSSIBLE...BUT BETTER CHANCES WILL COME SUNDAY. SHORTWAVE WILL MOVE ACROSS NORTHERN PLAINS TOWARD THE GREAT LAKES. A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TOMORROW...LIKELY REACHING THE SOUTHERN PANHANDLE MID MORNING...AND CLEARING THE SOUTHERN COUNTIES MID TO LATE AFTERNOON. SOME SHOWER ACTIVITY EXPECTED ALONG THE FRONT BUT PERHAPS LIMITED COVERAGE. BETTER MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE SOUTHERN HALF OF THE AREA WHICH WILL COINCIDE NEAR MAX HEATING IN THOSE LOCALES. WILL GO WITH 50 PCT SOUTH AND LOWER CHANCE POPS FARTHER NORTH. SOME DRIER AIR WILL TRY TO FILTER IN FROM THE NORTHEAST BEHIND THE FRONT SUNDAY NIGHT. WINDS BECOME EAST AND SOUTHEAST ON MONDAY AS MOISTURE AGAIN ADVECTS NORTHWEST AHEAD OF SOUTHWEST LOW MOVING EAST NEAR SOUTHERN AZ. WILL INCREASE POPS TO GOOD CHANCE MONDAY AND TUESDAY AS THIS SYSTEM APPROACHES WITH BACKING LOW LEVEL WINDS AND MOIST ADVECTION. THEN ZONAL FLOW UNTIL FRIDAY OR SATURDAY...WHEN NEXT SOUTHERN STREAM WAVE WILL BRING CHANCE OF SHOWERS/THUNDER. PRELIMS FOLLOW. FRIONA 52/65/42/67 -414 TULIA 54/67/44/68 -414 LUBBOCK 57/71/48/70 1414 BROWNFIELD 58/76/50/73 1514 CHILDRESS 55/70/48/72 1313 ASPERMONT 59/79/53/76 3533 .LUB...NONE. JAMES
Hazardous weather outlook, Oct 5, 6:00 AM CDT, 14 hours 49 minutes before
TXZ021>044-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT SAT OCT 5 2002 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE INTO THE SOUTH PLAINS AREA ON SUNDAY. A FEW STORMS MAY APPROACH SEVERE LEVELS. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS AN UPPER LEVEL LOW MOVES EASTWARD FROM THE SOUTHERN ROCKIES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:16 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.